Thunderstorm Wind, Fall River
- When
- June 26, 4:30 PM MST
- Where
- Fall River County, 1.61 mi ENE of Provo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.187, -103.820
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced wind gusts to 70 mph in southern Fall River County. Heavy rain caused brief flooding in Hot Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 70 mph in southern Fall River County. Heavy rain caused brief flooding in Hot Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 12:30 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT SUN JUN 26 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER MANITOBA WITH FRONTAL BOUNDARY STRETCHING DOWN THRU ERN/CNTRL ND INTO CNTRL/WRN SD. RIGHT NOW APPEARS BOUNDARY SITS GENERALLY ALONG A LINE FROM NORTH OF KPIR TO NEAR KRAP...THOUGH NUMEROUS OUTFLOW BOUNDARIES MAKE THIS HARD TO ANALYZE. UPPER LEVEL ANALYSIS PLACES LOW SHIFTING OVER NRN MANITOBA...WITH MAIN TROF EXTENDING SW TOWARDS CNTRL MT. CURRENT SHORT WAVE SLIDING THROUGH COMBINED WITH VARIOUS BOUNDARIES IS RESULTING IN AREAS OF CONVECTION OVER THE ERN/CNTRL CWA. FOR THIS AFTERNOON INTO TONIGHT...THUNDERSTORMS WILL CONTINUE TO DEVELOP AS A PAIR OF SHORT WAVES SLIDE THROUGH THE AREA BEFORE MAIN TROF SLIDES IN TONIGHT. CURRENT CONCERN IS OVER SWRN INTO S CNTRL SD. MODELS INDICATE GOOD INSTABILITY IN THIS AREA...BUT QUESTION IS WHETHER ATMOSPHERE HAS RECOVERED FROM EARLIER CONVECTION. LATEST STORM TO PUSH INTO THIS AREA HAS HAD TROUBLE MAINTAINING STRENGTH (THOUGH IN LAST FEW MINUTES HAS INCREASED GREATLY IN STRENGTH). PLENTY OF SHEAR IS NOTED (~50KTS 0-6 KM BULK)...SO IF STORMS CAN GET GOING ROTATING UPDRAFTS WILL BE PROBABLE. SOUTH OF THE FRONTAL BOUNDARY...SERLY LOW LEVEL FLOW CONTINUES BRINGING MODEST LOW LEVEL SHEAR. WILL HAVE TO KEEP AN EYE ON STORMS IN THIS AREA AS THERE MAY BE A BRIEF TORNADIC THREAT...PARTICULARLY TOWARDS S CNTRL SD. EXPECT THE FRONT TO SLIDE THROUGH BY EARLY THIS EVENING WITH SOME SHOWERS/WEAKER THUNDERSTORMS CONTINUING OVERNIGHT AS PRIMARY WAVE SLIDES THROUGH. ON MONDAY...DRY WEATHER IS EXPECTED AS TROF PUSHES EAST AND RIDGE STARTS BUILDING TO THE WEST OF THE CWA. TEMPS WILL BE SLIGHTLY BELOW AVERAGE IN THE WAKE OF THE COLD FRONT. FOR TUESDAY...RIDGE PUSHES OVER THE AREA BRINGING A RETURN TO ABOVE AVERAGE TEMPERATURES ALONG WITH DRY CONDITIONS. EXTENDED...AN UPPER LEVEL RIDGE WILL BRING HOT WEATHER TO THE AREA WEDNESDAY AND THURSDAY. A SHORTWAVE MOVING THROUGH THE RIDGE WILL BRING A SLIGHT CHANCE OF SHOWERS AND STORMS TO WESTERN AREAS WEDNESDAY NIGHT...WITH CHANCES SPREADING EASTWARD ACROSS THE REST OF THE FORECAST AREA THURSDAY INTO THURSDAY NIGHT. THE RIDGE WILL THEN BUILD BACK OVER THE AREA INTO NEXT WEEKEND WITH MAINLY DRY WX AND WARM TEMPS. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT AS SHORTWAVE AND COLD FRONT MOVE ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS FROM THE BLACK HILLS AREA...SOUTH AND EASTWARD INTO SOUTH CENTRAL SD. LOCAL MVFR/IFR CONDITIONS CAN BE EXPECTED IN AND NEAR ANY STORMS. SKIES WILL CLEAR OUT FROM WEST TO EAST OVERNIGHT INTO MONDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 830 AM MDT SUN JUN 26 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 830 AM MDT (930 AM CDT) SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA TODAY INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THERE WILL ALSO BE A TORNADIC THREAT IN THE AFTERNOON INTO THE EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS RETURN FOR WEDNESDAY NIGHT INTO THURSDAY ...THOUGH AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY SOUTH AND EAST OF THE BLACK HILLS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 15 NNE CREIGHTON 44.45N 102.09W
06/26/2011 E1.00 INCH PENNINGTON SD PUBLIC
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 N CEDAR PASS 43.81N 101.95W
06/26/2011 E1.00 INCH JACKSON SD PUBLIC
ALSO HAD 50 MPH WINDS
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 19 ESE HERMOSA 43.73N 102.84W
06/26/2011 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL RAPID VALLEY 44.07N 103.13W
06/26/2011 E1.75 INCH PENNINGTON SD PUBLIC
0245 PM HAIL 5 WSW OELRICHS 43.15N 103.32W
06/26/2011 E1.00 INCH FALL RIVER SD PUBLIC
0435 PM HAIL 11 SSE OELRICHS 43.03N 103.15W
06/26/2011 E1.75 INCH FALL RIVER SD PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 520 PM MDT SUN JUN 26 2011 SDZ043-044-046-047-270000- BENNETT SD-JACKSON SD-MELLETTE SD-TODD SD- 520 PM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MELLETTE... NORTHEASTERN BENNETT...EASTERN JACKSON AND NORTHWESTERN TODD COUNTIES UNTIL 600 PM MDT/700 PM CDT/... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF LONG VALLEY...OR 17 MILES SOUTH OF KADOKA...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NORRIS... CEDAR BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 525 PM MDT SUN JUN 26 2011 SDZ027-041-270015- FALL RIVER SD-SOUTHERN FOOT HILLS SD- 525 PM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR FALL RIVER COUNTY UNTIL 615 PM MDT... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF PROVO...OR 9 MILES SOUTHWEST OF EDGEMONT...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDGEMONT... DOWNTOWN HOT SPRINGS... PROVO... RUMFORD... COTTONWOOD SPRINGS DAM... ANGOSTURA RESERVOIR... MAVERICK JUNCTION... OELRICHS... ORAL... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
The Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 65 mph along SD Highway 71.
Fall River flooded the low water crossing at South 6th Street with six to seven inches of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328730, 309513, 328248.